How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr.Saleem Your Own Question
Dr.Saleem
Dr.Saleem, Doctor
Category: Medical
Satisfied Customers: 1713
Experience:  MBBS
23101880
Type Your Medical Question Here...
Dr.Saleem is online now
A new question is answered every 9 seconds

Help! Im in Spain. I broke my knee a few days ago, was put

This answer was rated:

Help! I'm in Spain. I broke my knee a few days ago, was put in a cast (w/o surgery) and sent away with daily clexane injections. I've had 3 (last was 13 hrs ago) and been feeling increasingly sick to my stomach. No medical history, blood pressure or anything was taken from me in the ER. I have a personal history of upper GI problems and kidney stones, and a family history of ulcerative colitis, 33 yrs. old, not obese, normal blood pressure, (I think). Last 24 hours have had increasing diarrhea which was like water but has turned black. I thought it could be food poisoning. I took 2 charcoal tabs 12 hrs. ago which *might* explain the blackness (but I doubt it). Also took a buscapina 8 and 4 hrs. ago which did not help. Cramping pain throughout middle. I am terrified of going back to the hospital, there isn't even soap in the bathroom. Can't get out of my own bathroom anyway. Some nausea but no vomiting to this point.
Question: If I stop the clexane will this resolve itself? If I go to the hospital will they try to give me an endoscopy? Because I know someone who died at hospital here after an endoscopy (they cut his esophagus and he bled to death).
Can I reasonably give this another 12 hours for the heparin to be out of my system and see if it resolves?

Dr.Saleem :

Hi

Dr.Saleem :

Welcome to JA!

Dr.Saleem :

Thanks for the question.

Dr.Saleem :

Plz enter the chat.

Customer:

Hello Doctor

Dr.Saleem :

You have following possible causes for black stools:

Dr.Saleem :

1. you are on heparin which is a blood thinner or prevents blood from clotting and can cause bleeding in stomach or gut especially if one already have ulcer disease

Dr.Saleem :

2. charcoal can cause black or dark coloration of stool upto two days after intake

Customer:

if #1 is true, will the bleeding stop if I stop taking the heparin?

Customer:

I was not having any bleeding before

Dr.Saleem :

Yes but you should not do this at home, because clexane is being given to you to prevent clotting in your leg and if you stop it without consulting your physician you may increase your risk of developing clot in leg

Customer:

Okay. I have an appointment with a private doctor on Monday for an MRI, so I would like to stop until then

Customer:

but how long will it take after the last clexane shot, for the bleeding to clot?

Customer:

and is there danger that I could bleed too much now?

Customer:

I do not have a physician here, it was only the emergency room

Dr.Saleem :

Okay it takes 4-6 hours for clexane to take its effect off

Customer:

Ah. Okay. But I am only taking 1 shot per day, of 40 mg

Dr.Saleem :

Best would be to consult emergency services for assessment of whether it is bleeding or not. keep an eye on your pulse and blood pressure. if the pulse increases and blood pressure goes down or if you feel dizziness on standing from sitting position, visit emergency

Dr.Saleem :

keep yourself hydrated

Dr.Saleem :

do not take more charcoal

Customer:

Okay. Thank you.

Customer:

I have to go back to the bathroom, thank you for this

Dr.Saleem :

You are welcome!

Dr.Saleem and other Medical Specialists are ready to help you